Necessary Evil: Part of Life with Multiple Sclerosis

Before you read this I just have a small disclaimer: I am not promoting any medication whatsoever nor am I denouncing anything. This is simply my own personal experience. You should always talk to your doctor about any such problems or side effects of any medication.

It’s like paying taxes

You know what the term “necessary evil” means right? A negative, or “evil”, task that you must do in order to achieve something good, often a greater cause. This concept applies to so many situations in life; a common example is “paying taxes”. No one likes to pay taxes but it’s necessary to fund things like hospitals, social security, the upkeep of infrastructure, and basically the entire government that we depend on and live in. Living with Multiple Sclerosis (MS) is not immune from this concept, particularly when treating MS and the symptoms it can cause. There are lots of things that I do and medications I have to take in order to combat my own MS symptoms despite the unwelcome side effects and detriments to my wellbeing that these things cause me. Sure these things suck but they are examples of the necessary evils that help me beat my MS and function as a human being.

Fighting debilitating fatigue

I have one example in particular that I want to focus on as it was the primary thing that originally got me thinking of this idea; Nuvigil (Armodafinil), a medication that “promotes wakefulness” and is often used to combat MS-related fatigue. Of all my many MS symptoms, fatigue is probably the most debilitating one that I live with every second of every day from the moment I wake up in the morning till the moment I go to sleep at night. Not only do I feel physically “heavy” but I also feel like my brain is a car engine trying to run on thick molasses instead of oil which means that mentally everything just feels so sluggish and unclear. All I want to do is let my head drop down and not have to think about anything which obviously makes any kind of work or even the most simple of tasks extremely difficult if at all possible. I tried many different medications to help me overcome this but none of them seemed to work except Nuvigil. This medication (in my case) often gets me going and allows me to think more clearly as if someone had cleaned the molasses out of my engine (brain) and replaced it with the highest quality oil on the market. Sounds awesome right? Well… not entirely.

A love-hate relationship

I have had a love-hate relationship with this medication for a few years now. You see, when I was first prescribed Nuvigil, it caused my heart to race as if it were going to burst out of my chest like a small alien. I would also get a pounding headache that nothing seemed to relieve and I would get really dizzy: it seemed to aggravate my oscillopsia so I couldn’t see very clearly because everything appeared to be moving. But the racing heart bit was my main concern so I actually measured my pulse and blood pressure at home after this medication had “kicked in” and my resting pulse was so high that if I wanted to achieve this heart rate any other time, I would have to get on a treadmill! This worried me so I told myself that I would never take it again! But it wasn’t long before I found myself lying in bed thinking, “I have so much to do but I can’t even get up, this is miserable!” so I would reluctantly take that pill because even though I hated the way it made me feel physically, it did in fact wind me up enough to take care of business.

Finding a tolerable dose

So for a while I would only take it when I had absolutely no other choice but eventually it dawned on me that I was on the highest dose and maybe all I needed was a lower dose? Of course, I brought all this up to my neurologist who wasn’t sure a lower dose would really make a difference but said I should try. So I took half a pill and the feeling of a racing heart wanting to explode out of my chest was hardly even there! But my head was still pounding and I was still pretty dizzy so I cut the dose in half again and… that seemed to do the trick! It helped me function and the side effects I mentioned above were tolerable. The headaches stopped and my heart didn’t feel like it was racing out of control but instead I just had the feeling that “I need to hurry up, I am going to be late, go, go, go” which still sucks but doesn’t worry me. The dizziness side effect didn’t go away so even right now while I sit here and write this, I feel unsteady and am having a hard time smoothly tracking my eyes left and right as I read what I just wrote. One thing that I forgot to mention is that it would make me feel really jittery and though that has got a little better with a lower dose I still have a hard time keeping my hand steady after I take this little pill.

More good than harm

So this medication is still rather unpleasant to take for me but without it I just can’t seem to get through the day let alone get anything done. I obviously don’t feel great on it but it allows me to be a little more productive which ultimately feels better than knowing I didn’t accomplish anything for the day. In the equation that is my life with MS, it does more good than harm, simple. Sometimes I see the side effects that this medication causes me as an “evil” (negative) factor in my life but the fact of the matter is that it’s a necessary evil that I have learned to live with because of what it allows me to accomplish and in my personal experience? Necessary evils are just part of life with a chronic illness like MS.

Do you have any examples of a “necessary evil” that has become part of your life with Multiple Sclerosis? Share Below!

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll